Arrow-right Camera

The Spokesman-Review Newspaper The Spokesman-Review

Thursday, April 18, 2019  Spokane, Washington  Est. May 19, 1883
Clear Night 44° Clear
A&E

People’s Pharmacy: Getting off Effexor proves challenging

By Joe Graedon, M.S., , Teresa Graedon and Ph.D. King Features Syndicate

Q. I tried to get off Effexor XR (venlafaxine) a few years ago, and the results were typical: agony, muscle aches, “brain zaps” and a depression worse than I had before starting on the drug.

Six months ago, thinking I had learned from experience, I crafted a foolproof plan. I reduced super-gradually (counting little beads inside the capsule).

At first, this went well. I was so proud of myself. Finally, I was down to five of those little beads. Then I got a horrible dizzy spell, and soon I slid down the rabbit hole again, just as if I had stopped suddenly. After suffering for two weeks, I called the prescriber. The first time, he had told me that I was being a hypochondriac. This time, he told me that “Some people can never quit Effexor.” I wanted to smack him! Instead, I started taking half the regular dose.

I was literally “hooked.” Will I be forced to take it for the rest of my life?

A. Your doctor, like many others, should take antidepressant withdrawal very seriously. A recent article in The Lancet Psychiatry (online, March 5, 2019) points out that the symptoms can be severe. The authors suggest that drugs such as sertraline (Zoloft) and paroxetine (Paxil) should be tapered very gradually. The smaller the dose, the smaller and slower the reduction. It may take many months or even years to get off the drug completely.

We suspect that this also would help with your withdrawal from venlafaxine, a similar antidepressant. Some people remove just one bead every few weeks as they get closer to weaning off completely.

Q. I recently was in a local emergency department with the flu. The doctor actually diagnosed me with the flu, but he discouraged me from taking oseltamivir (Tamiflu). I asked about it, as I am a retired nurse. Apparently, this medicine has now been identified as a needless drug in an article published in Emergency Medicine News in April 2017. Do you have any further insight?

A. Use of oseltamivir is controversial. The author of the article you cited calls it a “dud of a drug.” But a review of this class of medicines (neuraminidase inhibitors) involving data from 78 studies and nearly 30,000 patients concluded otherwise (Lancet Respiratory Medicine, May 2014). The authors advocate early use of drugs like Tamiflu when adults are admitted to the hospital with influenza.

Write Joe and Teresa Graedon via their website: www.PeoplesPharmacy.com.

Subscribe to the Spokane7 email newsletter

Get the day’s top entertainment headlines delivered to your inbox every morning.

You have been successfully subscribed!
There was a problem subscribing you to the newsletter. Double check your email and try again, or email webteam@spokesman.com